Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 280, NWS Memphis, TN

August 17, 2014Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 17, 2014, 6:30 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 6:30 PM CDT (23:30 UTC)
Expired
Aug 17, 2014, 7:15 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Mississippi County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS54 KMEG 172330
SVRMEG
ARC093-TNC097-180015-
/O.NEW.KMEG.SV.W.0280.140817T2330Z-140818T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 715 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES
  NORTHWEST OF RIPLEY...OR 9 MILES EAST OF BLYTHEVILLE...AND MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY.

 THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3591 8964 3592 8963 3593 8950 3595 8949
      3593 8940 3587 8933 3582 8936 3582 8940
      3577 8944 3574 8943 3567 8947 3559 8949
      3586 8988 3599 8973
TIME...MOT...LOC 2330Z 296DEG 36KT 3587 8965

$$
1 follow-up statement
402 
WWUS54 KMEG 180006
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT SUN AUG 17 2014

ARC093-TNC097-180016-
/O.EXP.KMEG.SV.W.0280.000000T0000Z-140818T0015Z/
LAUDERDALE TN-MISSISSIPPI AR-
706 PM CDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI AND
NORTHEASTERN LAUDERDALE COUNTIES WILL EXPIRE AT 715 PM CDT...

AT 706 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3591 8964 3592 8963 3593 8950 3595 8949
      3593 8940 3587 8933 3582 8936 3582 8940
      3577 8944 3574 8943 3567 8947 3559 8949
      3586 8988 3599 8973
TIME...MOT...LOC 0006Z 296DEG 36KT 3571 8925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:56 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 2:56 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN AUG 17 2014

.DISCUSSION...

SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS
NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS
THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT
DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S
TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH
MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS
NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.

A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON.
THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE
STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST
AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM
FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE
THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A
COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH
HIGHS EXPECTED TO BE AROUND 90.

ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM
ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI.
ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY
FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS.
TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE
LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY
TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE REGION DURING THIS TIME.

BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE
REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER
LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL
REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A
RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY
NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS
THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A
NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO
SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT.

ARS

&&

.AVIATION...

18Z TAF CYCLE (17/18Z-18/18Z)

VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS
LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER
18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW
CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT
DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND
AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR
18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10
KTS.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT SUN AUG 17 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS
WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY
THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN
PORTIONS OF THE MID SOUTH TODAY.

JLH

In the hours before

Local storm report, Aug 17, 4:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   TRAINED SPOTTER

            INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
            MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.

&&

AJC
Local storm report, Aug 17, 4:35 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   BROADCAST MEDIA

            BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
            RAIN.

&&

AJC
Local storm report, Aug 17, 5:04 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             CEDAR GROVE             35.82N 88.60W
08/17/2014  M1.00 INCH       CARROLL            TN   BROADCAST MEDIA

            QUARTER SIZE HAIL.

&&

AJC
Local storm report, Aug 17, 5:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   BROADCAST MEDIA

            BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
            RAIN.

0405 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   TRAINED SPOTTER

            INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
            MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.

0458 PM     HAIL             CEDAR GROVE             35.82N 88.60W
08/17/2014  M1.00 INCH       CARROLL            TN   BROADCAST MEDIA

            QUARTER SIZE HAIL.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:51 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll39 min
Aug 17, 2:58 PM CDTTornado WarningMEGBenton15 min
Aug 17, 3:01 PM CDTFlash Flood WarningMEGBenton, Carroll, Henry3 hr
Aug 17, 3:30 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll45 min
Aug 17, 4:18 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Weakley42 min
Aug 17, 4:23 PM CDTFlash Flood WarningMEGCarroll, Gibson, Weakley2 hr
Aug 17, 5:47 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Madison31 min
Aug 17, 6:27 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood48 min
Aug 17, 6:28 PM CDTSevere Thunderstorm WarningMEGMadison19 min
Aug 17, 6:34 PM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison116 min
Aug 17, 4:03 PM CDTSevere Thunderstorm WarningMEGLee, Phillips25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.